Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 108, NWS Aberdeen, SD

August 4, 2000Dewey County, Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 4, 2000, 6:49 PM MDT for Dewey County, Stanley County, Sully County, South Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 6:49 PM MDT (00:49 UTC)
Expired
Aug 4, 2000, 7:45 PM MDT
In force
56 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Dewey County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 187 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:00 PM MDTHail 1.75Mission Ridge, SD
Aug 4, 7:20 PM MDTThunderstorm Wind 52 EOnida, SDSixty mph winds brought some large tree branches down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 5:15 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2354 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 050050
SVRABR
SDC041-117-119-050145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
749 PM CDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA
  SOUTHEAST DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT(745 PM MDT)

* AT 749 PM CDT(649 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF
  SUTTON BAY REC AREA TO 2 MILES SOUTHWEST OF MISSION RIDGE...OR FROM
  26 MILES NORTHWEST OF ONIDA TO 29 MILES SOUTHEAST OF EAGLE BUTTE...
  MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUTTON BAY REC AREA AROUND 805 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:36 PM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 2:36 PM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT THU AUG 3 2000

WARM FRONT NOW EXTENDS FROM THE WYOMING/MONTANA/SOUTH DAKOTA BORDER
TO JUST NORTH OF PIERRE TO NEAR YANKTON. SPC ALREADY HAS ISSUED A
DISCUSSION INDICATING THE POTENTIAL FOR SEVERE WEATHER ACROSS NORTH
CENTRAL SOUTH DAKOTA OVER THE NEXT FEW HOURS JUST NORTH OF THIS
BOUNDARY. WILL CONTINUE TO MONITOR THIS AREA AS SHOWERS AND
THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CORSON COUNTY.
MSAS ANALYSIS INDICATED LIFTED INDICIES OF -4C TO -9C OVER THE CWA
WITH THE GREATEST PRESSURE FALLS OVER CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA. ALSO NOTICED DRYER AIR MASS MOVING INTO SOUTHWESTERN
SOUTH DAKOTA OVER THE LAST FEW HOURS.

FOR TONIGHT...THE COMBINATION OF AN UPPER LEVEL DISTURBANCE...
SURFACE WARM FRONT ACROSS SOUTH DAKOTA...AND LOW PRESSURE AND
ASSOCIATED SURFACE COLD FRONT MOVING INTO SOUTH DAKOTA WILL BE THE
MECHANISM FOR SHOWER AND THUNDERSTORM ACTIVITY TONIGHT AND ACROSS
THE EAST SATURDAY MORNING. FOR TONIGHT...850MB LOW LEVEL JET WILL
KICK IN AND TAKE AIM FOR NORTHEASTERN SOUTH DAKOTA. ETA/AVN MODELS
INDICATED PRECIPITABLE WATER VALUES INCREASING TO NEAR 2 INCHES IN
THE EAST TONIGHT. SEVERAL FACTORS ARE COMING IN TO PLAY FOR HEAVY
RAIN AND THE POTENTIAL FOR FLASH FLOODING. FIRST...AREAS ACROSS
PARTS OF NORTHEASTERN SOUTH DAKOTA RECEIVED ONE TO TWO INCHES OF
RAIN LAST NIGHT. ALSO...MAXIMUM RAINFALL USUALLY OCCURS JUST
NORTHEAST OF THE THETA-E RIDGE WHICH IS EXPECTED TO BE CENTERED
ACROSS EASTERN SOUTH DAKOTA TONIGHT. MAXIMUM RAINFALL USUALLY OCCURS
DURING THE SUMMER SOUTH OF THE WARM FRONT (IS EXPECTED TO MOVE
NORTHWARD TONIGHT). THESE FACTORS WILL LEAD TO THE ISSUANCE OF A
FLASH FLOOD WATCH FOR PORTIONS OF NORTHEASTERN SOUTH DAKOTA AND BIG
STONE AND TRAVERSE COUNTIES IN MINNESOTA.

FOR SATURDAY...SHOWERS AND THUNDERSTORMS WILL END ACROSS THE EAST
DURING THE MORNING. ETA/NGM TIME CROSS SECTIONS STILL SHOW A LOT OF
LOW LEVEL MOISTURE IN THE NORTHEAST THROUGHOUT THE AFTERNOON. WILL
WORD FORECAST MOSTLY CLOUDY IN THE NORTHEAST AND PARTLY SUNNY
ELSEWHERE. TEMPERATURES WILL BE TRICKY AND VARY WIDELY ACROSS THE
CWA DUE TO THE AMOUNT OF SUNSHINE AND THE PIERRE EFFECT. WENT AT OR
JUST BELOW GUIDANCE IN THE EAST AND AT OR JUST ABOVE GUIDANCE IN THE
PIERRE GROUP. DID A SMALL CHANCE FOR THUNDERSTORMS IN THE MOBRIDGE
GROUP LATE IN THE DAY AS THE NEXT SHORTWAVES DROPS SOUTHEAST INTO
THE NORTHERN PLAINS.

FOR SATURDAY NIGHT AND SUNDAY...SHORTWAVE DROPS SOUTHEASTWARD ACROSS
THE NORTHERN PLAINS AND INTO THE GREAT LAKES REGION. WILL ADD A
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE CWA FOR
SATURDAY EVENING IN THE MOBRIDGE GROUP AND THE ENTIRE PERIOD
ELSEWHERE. EXPECTING THE GREATEST CHANCES FOR RAIN IN THE NORTHEAST.
HIGH PRESSURE BUILDS INTO THE REGION ON SUNDAY. GUIDANCE LOOKED
REASONABLE FOR SATURDAY NIGHT AND SUNDAY WAS FOLLOWED.

.ABR...FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST
       SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES IN
       MINNESOTA.

ECKBERG/KEEFE
N

In the hours before

Local storm report, Aug 4, 5:35 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....      x

0600 PM    EAGLE BUTTE               SD   .75 INCH HAIL
08/04/00   DEWEY

JH

N
Local storm report, Aug 4, 6:34 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....      |

0710 PM    6 W RIDGEVIEW             SD   .88 INCH HAIL
08/04/00   DEWEY                          NICKLE SIZE HAIL.

JH

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:16 PM MDTSevere Thunderstorm WarningABRDewey29 min
Aug 4, 7:33 PM MDTSevere Thunderstorm WarningABRCampbell, Walworth57 min
Aug 4, 7:37 PM MDTSevere Thunderstorm WarningABRHughes53 min
Aug 4, 7:48 PM MDTSevere Thunderstorm WarningABRSully27 min
Aug 4, 7:50 PM MDTSevere Thunderstorm WarningABREdmunds55 min
Aug 4, 8:30 PM MDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman60 min
Aug 4, 8:30 PM MDTSevere Thunderstorm WarningABRStanley60 min
Aug 4, 8:33 PM MDTSevere Thunderstorm WarningABRPotter, Walworth42 min
Aug 4, 8:43 PM MDTSevere Thunderstorm WarningABREdmunds47 min
Aug 4, 8:44 PM MDTTornado WarningABRHughes31 min
Aug 4, 9:14 PM MDTSevere Thunderstorm WarningABRHughes31 min
Aug 4, 9:25 PM MDTSevere Thunderstorm WarningABRBuffalo, Hyde, Lyman65 min
Aug 4, 9:26 PM MDTSevere Thunderstorm WarningABRFaulk49 min
Aug 4, 9:31 PM MDTTornado WarningABRFaulk44 min
Aug 4, 10:16 PM MDTSevere Thunderstorm WarningABRFaulk44 min
Aug 4, 10:29 PM MDTSevere Thunderstorm WarningABRBuffalo, Lyman46 min
Aug 4, 10:42 PM MDTSevere Thunderstorm WarningABRSpink48 min
Aug 4, 11:00 PM MDTSevere Thunderstorm WarningABRHand30 min
Aug 4, 11:27 PM MDTSevere Thunderstorm WarningABRHand33 min
Aug 5, 1:38 AM MDTSevere Thunderstorm WarningABRFaulk67 min
Aug 5, 2:31 AM MDTSevere Thunderstorm WarningABRHand59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.